There are many medication advertisements today with seemingly endless lists of unfavorable side effects. Many people do not know that some medications are harmful to their ears and may contribute to balance problems or deafness. These types of drugs and medications are known as ototoxic medications. Both prescription and over-the-counter may be ototoxic. There exist more than 200 known ototoxic medications that are commonly used based on data from the American Speech-Language-Hearing Association (ASLHA). A large number of of these ototoxic medications are widely used, and you have probably heard their names and may even be taking them.
- Loop Diuretics – Loop diuretics are sometimes used in the management of certain kidney conditions, heart failure, and high blood pressure. Possible side effects are hearing loss and tinnitus that you may or may not be noticeable.
- Salicylates – Salicylates are commonly found in common pain relievers such as aspirin. In doses of eight or more pills per day, salicylates are known to cause hearing loss and tinnitus (a ringing in the ears). Luckily, when medications containing salicylates are discontinued, the ototoxic side effects will go away on their own.
- NSAIDs – Nonsteroidal anti-inflammatory drugs(known as NSAIDs) can result in temporary tinnitus and hearing loss in high doses.A couple of widely used NSAIDs are naproxen and ibuprofen.
- Aminoglycoside Antibiotics – There are several categories of aminoglycoside antibiotics used in the treatment of bacterial infections, including streptomycin, gentamicin, amikacin, neomycin and kanamycin. Problems arise when these drugs produce free radicals, which do damage to the inner ear. Babies have been known to be born deaf as a result of the birth mother taking kanamycin or streptomycin while pregnant.
- Chemotherapy Drugs – Permanent ear damage has been observed in many cancer treatment drugs, such as cyclophosphamide, carboplatin, bleomycin and cisplatin. Like many drugs mentioned in this article, the life-saving benefits oftentimes outweigh any risk, but mention any hearing changes to your physician.
The risk for ear damage generally rises with dosage for many drugs and when more than one of these medications are taken simultaneously. If you use any of these drugs and are concerned about potential ototoxic side effects, talk to your physician or pharmacist so that he or she can analyze your dosage and help keep you at minimal risk and optimal ear health.